New Mexico, 2021

Flash Flooding and Hail in New Mexico, July 11, 2021

July 11, 2021 · NWS ABQ · 16 events in 7 counties and zones

An area of high pressure remained centered over Nevada, but abundant moisture and moderate instability across New Mexico provided the necessary ingredients for a round of numerous showers and thunderstorms on July 11, 2021. Sufficient deep layer shear also was supportive of organized thunderstorm development and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of high pressure remained centered over Nevada, but abundant moisture and moderate instability across New Mexico provided the necessary ingredients for a round of numerous showers and thunderstorms on July 11, 2021. Sufficient deep layer shear also was supportive of organized thunderstorm development and large hail. Thunderstorms initially formed over the high terrain areas with outflow allowing thunderstorms to move onto lower elevations. Several reports of hail were received across eastern New Mexico with a couple thunderstorms producing two inch hail. Meanwhile, flash flooding was once again a concern, especially in south central New Mexico where soils were primed from previous days of heavy rainfall. The most significant flash flooding of the day was reported in Roswell where numderous roadways, yards, and ditches were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 10:54 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 11, 10:54 AM MST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1154 AM MDT Sun Jul 11 2021

.AVIATION...
18Z TAF CYCLE
Abundant moisture and instability over the region today will lead to
TSRA w/ heavy rainfall, hail, strong winds, and frequent lightning
strikes. Favored locations will stretch from the central mt chain
into the east central and southeast plains where a few severe storms
are possible. Direct hits will be capable of MVFR cigs/vsbys in heavy
rain. Storm motions will be slow toward the south and southeast. SHRA
will linger thru 06Z across southern and eastern NM followed by some
patchy low cigs over the eastern plains thru 16Z.

Guyer

&&

.PREV DISCUSSION...316 AM MDT Sun Jul 11 2021...
.SYNOPSIS...
Daily rounds of shower and thunderstorm activity are expected through
the next week. Each day, heavy rainfall will be possible, and flash
flooding will be a concern over burn scars and any other areas that
receive repeated rounds of precipitation. Storm coverage should be
greatest today and again on Wednesday. Additionally, storms today
will be capable of large hail and damaging wind gusts. Northwest New
Mexico will largely miss out on precipitation today, but will have
another round of record or near record heat. Elsewhere, temperatures
will trend downward today, with below normal temperatures expected
across the east. Temperatures will be within a few degrees of normal
the rest of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The moisture fueled weather pattern has arrived and will continue
through this week and probably beyond! The upper high pressure
center at 500mb has shifted west to near Las Vegas, NV and is now at
597dam. Today could be a real challenge with heavy rain and flash
flooding a concern. But that's not all. Severe weather including
damaging winds and large hail, is going to occur. It's just a matter
of when and where. Severe storms look to be most favored in the
central and southwestern areas, but they could occur just about
anywhere aside from the far northwest where it will remain dry and
hot. Strong storms will be scattered about the area as well. Highs
will be lower everywhere, but still near to above normal in the
west. Farmington set an all time record high Saturday of 106
degrees, while today the high will 'only' be 102. We have issued a
heat advisory for the Northwest Plateau.

Showers and thunderstorms will continue well into tonight, with
potential severe thunderstorms or flash flooding continuing. Monday
may see a slight decrease in storm coverage as the western ridge of
high pressure tries to move east back toward NM. Highs will be
cooler in the east and warmer in the west.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Any showers and thunderstorms that develop Monday will continue to
shift southwestward Monday night over southwest and south central
areas. Since these are the same areas expected to be impacted today,
the threat for flash flooding will increase, especially over and
downstream of burn scars. This activity will taper off late Monday
night or early Tuesday morning.

The upper high will be centered over SoCal on Tuesday. The NAM shows
considerable mid level dry air moving in from the northeast Tuesday
morning, resulting in a late start to the convection Tuesday
afternoon. Other models continue to be more aggressive. With PWATs
remaining near to above normal, Tuesday continues to looks like an
active day for central and western NM. Even areas like Farmington may
finally get their chance for decent rainfall.

The high looks to weaken and elongate on Wednesday while a
disturbance crosses Colorado and northern New Mexico. The added lift
from this disturbance will likely result in another very active day
with widespread heavy rainfall. At this time, areas north of I-40
look to be favored.

A trough looks to move over the west coast on Thursday, squashing the
high further. The high looks to build back in across the Desert
Southwest on Friday and by Saturday morning, should be centered back
over the Four Corners. A typical crop of showers and thunderstorms are
expected each day.

CHJ/34

&&

.FIRE WEATHER...
The moist airmass over NM now will generate shower and thunderstorm
activity this afternoon into tonight. This will elevate the risk for
flash flooding over burn scars thru much of this week. The very hot
temperatures recently will trend cooler as well with readings near
to slightly below normal. Steering flow will remain slow toward the
south thru Monday before becoming more erratic later this week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201.

&&
Hazardous weather outlook, Jul 11, 2:14 AM MST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sun Jul 11 2021

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
314 AM MDT Sun Jul 11 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible this morning across east
central and southeast New Mexico. Large hail and damaging winds will
be possible with these storms. This afternoon, numerous showers and
thunderstorms are expected to develop across the high terrain before
shifting over the lower elevations of central New Mexico by early
evening. Damaging wind gusts, large hail and heavy rainfall can be
expected with the strongest storms. Flash flooding will also be a
concern given slow storm movement. Areas over and downstream of burn
scars will be the most susceptible to flooding.

While northwest New Mexico largely misses out on precipitation today,
the heat will continue. It is expected that this will be the 4th
consecutive day Farmington exceeds 100 degrees. If working outdoors,
take frequent breaks and hydrate to avoid heat exhaustion.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily rounds of thunderstorm activity will persist through the week.
The potential for heavy rainfall and flash flooding will also
continue, especially over and downstream of recent burn scars.
Wednesday looks to be particularly active, especially north of I-40.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, flooding impacts,
and rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Jul 11, 12:08 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT Sun Jul 11 2021

NMZ236-238-111930-
Chaves County Plains-Roosevelt County-
108 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOSEVELT AND
NORTHEASTERN CHAVES COUNTIES UNTIL 130 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Elkins, or 34 miles east of Roswell, moving south
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Elkins.

This includes Highway 380 between Mile Markers 168 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3357 10372 3340 10372 3339 10376 3313 10377
      3312 10432 3379 10427 3381 10370 3357 10365
TIME...MOT...LOC 1908Z 006DEG 13KT 3350 10395

12
Special weather statement, Jul 11, 12:50 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Sun Jul 11 2021

NMZ213>215-112015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-Northern Sangre de Cristo Mountains-
150 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAOS...NORTHWESTERN
MORA AND SOUTHWESTERN COLFAX COUNTIES UNTIL 215 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shady Brook, or 11 miles east of Taos, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Angel Fire.

This includes Highway 64 between Mile Markers 263 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3643 10541 3636 10525 3616 10530 3625 10554
TIME...MOT...LOC 1950Z 014DEG 14KT 3633 10538

CA
Special weather statement, Jul 11, 1:13 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT Sun Jul 11 2021

NMZ211-217-112045-
Espanola Valley-Jemez Mountains-
213 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO
ARRIBA AND EAST CENTRAL SANDOVAL COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Los Alamos, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Los Alamos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3596 10619 3566 10633 3564 10637 3592 10662
      3606 10648
TIME...MOT...LOC 2012Z 312DEG 22KT 3591 10645

CA
Special weather statement, Jul 11, 1:14 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
214 PM MDT Sun Jul 11 2021

NMZ203-211-217-112045-
Far Northwest Highlands-Espanola Valley-Jemez Mountains-
214 PM MDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO ARRIBA AND
NORTH CENTRAL SANDOVAL COUNTIES UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gallina, or 16 miles northeast of Cuba, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Youngsville, Gallina, Coyote and Regina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3625 10698 3636 10681 3619 10646 3598 10678
TIME...MOT...LOC 2014Z 312DEG 22KT 3624 10682

CA

The radar

The Holloman AFB radar (KHDX), 151 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chaves

When
July 11, 1:18 PM MST to 1:23 PM MST
Where
Chaves County, 0.9 mi SW of Roswell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.370, -104.530

A Roswell resident reported golf ball size hail from a severe thunderstorm tracking northeastward through the area.

Hail, Chaves

When
July 11, 1:40 PM MST to 1:47 PM MST
Where
Chaves County, 2.42 mi ESE of Hagerman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.110, -104.290

A trained spotter near Hagerman reported penny size hail from a strong thunderstorm tracking northeast through the area.

Hail, Chaves

When
July 11, 1:43 PM MST to 1:52 PM MST
Where
Chaves County, 0.9 mi NW of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.340, -104.530

Multiple spotters in Roswell reported one inch hail from a severe thunderstorm moving northeast through the area.

Thunderstorm Wind, Chaves

When
July 11, 1:56 PM MST to 2:00 PM MST
Where
Chaves County, 0.69 mi S of Hagerman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -104.330

Hagerman law enforcement estimated a 60 mph wind gust from a severe thunderstorm moving northeast through the area.

Hail, Roosevelt

When
July 11, 2:22 PM MST to 2:35 PM MST
Where
Roosevelt County, 7.11 mi SSE of Pep
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.750, -103.280

A trained spotter near Pep reported one inch hail from a severe thunderstorm tracking eastward through the area.

Flash Flood, Chaves

When
July 11, 2:30 PM MST to 4:30 PM MST
Where
Chaves County, 4.32 mi W of Roswell to 4.86 mi NW of Roswell
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.371, -104.594

Heavy rain resulted in numerous roadways, yards, and ditches to be flooded across Roswell. Damages are estimated.

Hail, Lincoln

When
July 11, 2:32 PM MST to 2:37 PM MST
Where
Lincoln County, 0.58 mi E of Picacho
Measured
2 in hail
Reported by
Public
Coordinates
33.350, -105.140

A member of the public near Picacho measured 2 inch hail from a severe thunderstorm.

Hail, Sandoval

When
July 11, 2:42 PM MST to 2:52 PM MST
Where
Sandoval County, Cuba
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -106.950

Multiple observers in Cuba reported nickel to quarter size hail from a severe thunderstorm.

Flash Flood, Sandoval

When
July 11, 2:44 PM MST to 5:00 PM MST
Where
Sandoval County, Cuba to 1.44 mi NNW of Cuba
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.020, -106.950

A trained spotter near Cuba reported flash flooding due to heavy rainfall. Extent of damages are unknown.

Hail, Lincoln

When
July 11, 4:00 PM MST to 4:05 PM MST
Where
Lincoln County, 3.26 mi NNW of Carrizozo Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.690, -105.930

A trained spotter near Carrizozo reported one inch hail from a severe thunderstorm. The observer also reported heavy rainfall with near zero visibility and some minor street flooding in the area.

Hail, Santa Fe

When
July 11, 4:16 PM MST to 4:20 PM MST
Where
Santa Fe County, 1.12 mi W of Santa Fe
Measured
1 in hail
Reported by
Public
Coordinates
35.680, -105.970

Multiple observers reported one inch hail from a severe thunderstorm near Santa Fe.

Hail, Lincoln

When
July 11, 4:54 PM MST to 4:58 PM MST
Where
Lincoln County, 0.69 mi S of Carrizozo
Measured
1 in hail
Reported by
Public
Coordinates
33.640, -105.880

An observer reported one inch hail from a severe thunderstorm near Carrizozo.

Flash Flood, Lincoln

When
July 11, 4:54 PM MST to 7:00 PM MST
Where
Lincoln County, 3.98 mi ENE of Carrizozo to 2.59 mi ESE of Carrizozo
Cause
Heavy Rain
Reported by
Public
Coordinates
33.679, -105.820

The Carrizozo airport measured 3.95 inches of rain in a short period of time which resulted in flash flooding in the area. Extent of damages is unknown.

Hail, Harding

When
July 11, 6:10 PM MST to 6:15 PM MST
Where
Harding County, 6.14 mi E of Mills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -104.140

A trained spotter reported nickel size hail from a strong thunderstorm near Chicosa Lake State Park.

Hail, Harding

When
July 11, 6:24 PM MST to 6:30 PM MST
Where
Harding County, Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.080, -104.250

A trained spotter reported one inch hail from a severe thunderstorm near Mills.

Hail, Colfax

When
July 11, 9:23 PM MST to 9:38 PM MST
Where
Colfax County, 4.11 mi SSW of Cimarron
Measured
1.7 in hail
Reported by
Trained Spotter
Coordinates
36.460, -104.950

A trained spotter measured 1.7 inch hail from a severe thunderstorm near Philmont Scout Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960307, 960308, 960309, 960310, 960311, 960320, 960312, 960313, 960321, 960314, 960315, 960316, 960322, 960317, 960318, 960319.